October 2018

NEWS & OPINION

Research highlight
Cancer treatment associated with rare but serious eye condition


by Liz Hillman EyeWorld Senior Staff Writer


This image shows annular choroidal detachment in one of the patients who was taking immune checkpoint inhibitors.
Source: Hakan Demirci, MD

 

Report of immunotherapy causing uveal effusions

Immunotherapy to treat cancer could cause a rare but serious eye condition, researchers from the University of Michigan’s Kellogg Eye Center, Ann Arbor, Michigan, reported in JAMA Ophthalmology.1
Immune checkpoint inhibitors act to help the body’s own immune system more effectively kill cancer cells. Rare but serious adverse effects of these drugs are known to affect the lungs, intestines, liver, kidneys, and hormone-secreting glands; the most common ocular condition is uveitis.2–3 Double vision, eye pain, redness, and dry eye have also been reported.4–5
“Immune checkpoint inhibitors provided big improvements in the management and prognosis of certain cancers, so they became a drug of choice,” said Hakan Demirci, MD, Richard N. and Marilyn K. Witham Professor, Kellogg Eye Center. “Most of their side effects are observed in the skin, GI tract, and endocrine systems.”
The article by Thomas et al. detailed uveal effusion in three patients and is the first report of such a risk associated with immunotherapy. The inhibitors taken by the patients included antiprogrammed cell death protein-1(anti-PD-1) and antiprogrammed cell death ligant-1 (anti-PD-L1) monoclonal antibodies. The three patients who presented to the Kellogg Eye Center included a 68-year-old African American male with adenocarcinoma and two white men, 52 and 85 years old, respectively, who both had cutaneous melanoma.
The patients were diagnosed with uveal effusion within 1–2 months of starting immunotherapy. Two patients stopped immunotherapy and the uveal effusion resolved. The one patient who continued therapy for melanoma died within 4 months. Thomas et al. think the cause might be related to inflammation from immune-related adverse effects.
Dr. Demirci said they became suspicious that the immunotherapy was the cause of the uveal effusion when the only recent change to these patients’ histories was the use of these drugs. The cases also presented almost consecutively to the clinic. In the two patients who were able to stop the medication, the ocular issue resolved, confirming suspicion of its link to immunotherapy, Dr. Demirci said.
“Sometimes patients might stop medication or try an alternative medication. However, they are important for some patients in keeping the tumor under control, and they can’t afford to stop the medication,” Dr. Demirci explained.
Overall, Dr. Demirci said studies show that less than 1% of patients who use immune checkpoint inhibitors develop adverse ocular effects. Thus, the association of ocular issues with these drugs is not likely well-known among ophthalmologists.
“It is important to keep in mind that immune checkpoint inhibitors more commonly can cause uveitis in eyes, and rarely uveal effusion. When a patient presents with uveitis or uveal effusion, it is a good idea to ask for medications,” Dr. Demirci said.

References

1. Thomas M, et al. Uveal effusion after immune checkpoint inhibitor therapy. JAMA Ophthalmol. 2018;136:553–556.
2. Davio K. Oncologists must weigh risks, benefits of immune checkpoint inhibitors. NCCN Annual Conference. March 2018.
3. Naidoo J, et al. Toxicities of the anti-PD-1 and anti-PD-L1 immune checkpoint antibodies. Ann Oncol. 2015;26:2375–91.
4. National Comprehensive Cancer Network. American Society of Clinical Oncology. Understanding immunotherapy side effects. 2018.
5. Abdel-Rahman O, et al. Immune-related ocular toxicities in solid tumor patients treated with immune checkpoint inhibitors: a systematic review. Expert Rev Anticancer Ther. 2017;17:387–394.

Editors’ note: Dr. Demirci has no financial interests related to his comments.

Contact information

Demirci
: hdemirci@med.umich.edu

Cancer treatment associated with rare but serious eye condition Cancer treatment associated with rare but serious eye condition
Ophthalmology News - EyeWorld Magazine
283 110
220 204
,
2018-10-08T13:50:17Z
True, 10